Curcumin Emulsion Infusions May Cause Hypersensitivity, FDA Warns
Federal regulators are warning that some compounded curcumin emulsion products may carry a risk of hypersensitivity, after at least two reported cases of severe allergic reactions, including one patient death.
On August 4, the FDA announced an investigation into problems with curcumin emulsion compounded by ImprimisRx. Agency investigators say that the IV bags of the emulsion, which were used to treat eczema and thrombocytopenia, may contain ingredients that can cause hypersensitivity reactions and are considered toxic to the liver and kidneys.
The FDA was first alerted to a potential problem with the IV bags on March 10, when it received a report that a 30-year-old female patient suffered cardiac arrest after receiving curcumin emulsion infusion by a naturopathic doctor for the treatment of eczema.
Did You Know? Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
“Within minutes of starting the infusion, the patient became pulseless and required CPR. The patient suffered anoxic (depleted oxygen) brain injury and subsequently died,” the agency reports. “An adverse reaction to infused curcumin solution was identified as a cause of death by the local authorities.”
A second report was received on May 1, after a 71-year old man was hospitalized due to a hypersensitivity reaction to ImprimisRx compounded curcumin emulsion while being treated for thrombocytopenia at a holistic health center. He was successfully treated with IV epinephrine.
The FDA has since collected samples of the compounded solution. upon investigation of the IV administered to the female patient who died, the FDA determined that the label indicated the vial contained 10 mg/mL of curcumin, but upon testing, the bag only contained about 1% of the intended concentration.
Investigators say that curcumin, an extract of the spice tumeric, is unstable in aqueous solution and rapidly degrades, which is why it may have been subpotent.
Additionally, the FDA found impurities and contaminants, including diethylene glycol (DEG), which is a known manufacturing impurity of PEG 40 castor oil. The castor oil is known to cause hypersensitivity reactions, and DEG, which is used in industrial products like anti-freeze and brake fluids. is a potent kidney and liver toxin.
The FDA determined that the compounded emulsions failed to carry proper label warnings about the risks of PEG 40 castor oil, used an ungraded inactive ingredient, and noted that the safety of IV administration of curcumin has ever been established, nor has it ever been shown to be effective in treating eczema or thrombocytopenia.
More Top Stories
The Court has indicated that a three groups of Combat Arms earplug lawsuits, each including 500 claims, will be prepared for trial in the coming months.
Parties involved in litigation over the cancer risks of the heartburn drug Zantac will take part in a Zantac Science Day today and tomorrow in federal court.
A former Paraquat applicator says he was told the herbicide was toxic, but not that it could cause Parkinson's disease in a recently filed lawsuit.